New Jersey, 2002

Drought in New Jersey, September 1 to 30, 2002

September 1 to 30, 2002 · NWS PHI · 21 events in 21 counties and zones

September began with drought conditions intensifying across New Jersey. The month though saw a return of near normal precipitation.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

September began with drought conditions intensifying across New Jersey. The month though saw a return of near normal precipitation. This was too late for farmers. On the 3rd, Governor James McGreevey requested to Congress a federal farm disaster declaration. It was estimated that the drought will cost farmers about $125 million in revenue. The corn harvest was expected to be down 25 percent and the soybean harvest down 30 percent. Revenue drops in some areas were over 50 percent. Hardest hit were farms in Salem, Gloucester and Cumberland Counties where losses approached 60 percent. Field crops such as hay, wheat, sorghum, soybeans and corn for animal feed were hardest hit because they are not irrigated. Only crops that were harvested through mid-July were in good shape. Labor, fertilizer, irrigation and packaging costs were rising. Even farmers that could irrigate were seeing ponds drying. Pumpkins were expected to be smaller in size. Farmers were seeing increased damage from wildlife as deer, small animals and insects moved into fields looking for food and water. Landscaping businesses were also hard hit by the drought. With watering restrictions in place, consumers shied away from new purchases. The grass became dormant. It was estimated that revenue for the landscaping business was off by one-third (about 100 million dollars). The Delaware River Basin Commission, which oversees water supply throughout the Delaware River Basin declared a "drought" on December 3, 2001 when the supply of water in the New York City reservoir system dropped below a designated level for early December. The commission declared a drought emergency on December 18, 2001. Both triggered additional reductions in the amount of water released from the reservoirs into the Delaware River and the amount diverted out of the Delaware River Basin to New York City and New Jersey. Diversions to New York City dropped from 800 million gallons a day to 520 million gallons a day. The emergency declaration gave the commission the power to restrict the amount of water suppliers could draw from the basin. It gave the commission the authority to take water from municipal reservoirs to maintain river levels. It could also call for water releases from federal, state and privately owned reservoirs. Water from Lake Nockamixon, the F.E. Walter Reservoir and Lake Wallenpaupack could be used to maintain river levels. They were last used for this purpose in the 1960s. The releases help protect the riverbank and aquatic life and also prevents salt water from flowing up the Delaware River. Salt water intrusion causes corrosion problems for industries and increases water treatment costs for municipalities that depend on the river for their water supply. Maintaining river levels are also important for groundwater reserves that are recharged by the river itself. As of September 30th, the salt front along the Delaware River was ten miles farther upstream than its normal September position. The emergency declaration also gives the commission the power to request that utilities and other companies that use more than one million gallons of water a day to prepare contingency plans to use less water and submit the plans to the commission. The New York City Reservoirs which feed the Delaware River decreased from 59.7 percent of capacity on September 1st to 50.4 percent of capacity on October 1st. The northern New Jersey reservoirs were at about 63 percent of capacity as of September 30th, about 8 percent below normal. For the month streamflow on the Delaware River was about 75 percent of normal. The drought had other affects across the state. A statewide ban of watering lawns and washing vehicles at residences was imposed. Limited outdoor watering of trees, shrubs and vegetable gardens was permitted on an odd-even basis. Open burning remained banned except for barbecues and permits for religious ceremonies. On September 20th, Governor McGreevey issued an administrative order creating a moratorium on new housing development in Egg Harbor, Galloway and Hamilton Townships. New water service was prohibited in any housing that was not started for the duration of the drought emergency. Atlantic County led the state in well replacements. There was concern about adequate water in streams, rivers, reservoirs and lakes for the autumn trout stocking. Black bears were having more interactions with humans in the northwest part of the state and were heading south toward the Pine Barrens in search of food and water. Oak worm caterpillars were defoliating trees in the southeast part of the state. It was feared they might be pushed over the edge since many were also defoliated by gypsy moth caterpillars in the spring. Recent droughts forced Brick Township (Ocean County) to begin construction on a new billion gallon reservoir. Water will be pumped from the Metedeconk River. On the positive side, the drought (and less inland runoff) led to better water quality in the oceans and bays. This summer had the lowest number of bay swimming bans since 1990. In Ocean County, there were no swimming bans at all.The return of normal rainfall in September held hope for late field crops. Nevertheless, groundwater monitoring wells in the southern part of the state remained near record lows. The preliminary statewide average precipitation total for the month of September was 4.08 inches. Normal is 4.15 inches. On a county weighted average, September monthly precipitation totals ranged from 3.0 inches in Cape May County to 4.8 inches in Hunterdon, Mercer, Middlesex and Bergen Counties. The greatest precipitation fell across central and northeast New Jersey. Monthly precipitation totals were 3.30 inches at the Atlantic City International Airport and 2.40 inches in Trenton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 31, 10:22 PM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 31, 10:22 PM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1122 PM EDT SAT AUG 31 2002

THE MARINE FORECASTER HAS BEEN IN TOUCH WITH MPC...AND GIVEN SOME OF
OUR COASTAL OBSERVATIONS FROM VARIOUS SOURCES OF WIND GUSTS IN
EXCESS OF 34 KT WE ARE PUTTING UP A GALE WARNING ALONG OUR COASTLINE
S OF LITTLE EGG INLET AND OVER LOWER DE BAY. PLETHORA OF PREV
DISCUSSIONS BELOW.

.PHI...GALE WARNING LOWER DE BAY...DE COAST AND NJ COAST FROM
       LITTLE EGG INLET S.
       SML CRAFT ADVY NJ COAST N OF LITTLE EGG INLET.
       HVY SURF ADVY NJ AND DE CST.

MPD

******************************************************************

ANALYSES FROM THE SFC TO H5 SEEM TO FAVOR AVN MARGINALLY OVER THE
ETA. CAN SEE THE COASTAL TROF AT SFC AND H8 REACHING UP CLOSE TO THE
SRN PORTION OF FA. NICE THETA E ADVECTION INTO THE FAR SRN ZONES
WITH H8 DWPTS AT WAL OF 12C. BOTH ETA AND AVN ARE SIMILAR IN TAKING
THE H5 LOW THAT SHOWS UP ON ANALYSIS AND SAT PIX IN SWRN VA NE
OVERNIGHT. 18Z AVN OMEGA FIELDS DO A BETTER JOB OF HANDLING PRESENT
PCPN THAN 18Z MESOETA. WITH ALL THIS IN MIND...HAVE UPPED POPS IN
SRN ZONES OR HAVE JUST ELIMINATED THEM ALTOGETHER...IMMINENT OR
OCCURRING PRINCIPLE...AND HAVE MENTIONED THE PSBLTY OF HVY RAIN LATE
FOR SERN NJ AND POINTS S. TEMPS AND WINDS WERE TWEAKED A LTL...BUT
NO SIG CHANGES THERE. SCA AND HVY SURF ADVISORY CONT. PREV
DISCUSSIONS BELOW.

MPD

******************************************************************

LATEST 18Z MESOETA AND AVN SEEM TO BE TRENDING TWD A COMP SOLN...
BUT THEY ARE STILL PLANETS APART. BUT FOR THIS EVE...IT APRS THAT
SOME SPRINKLES HAVE REACHED A COUPLE OF OUR DRY ZONES AND WITH THE
BACLIN LEAF RISING OVR THE APLCHNS AND THE MESOETA TRENDING A BIT
WETTER...WE ADDED POPS TO ONE SLICE OF ZONES FARTHER N. ON THE OTHER
HAND...CLRG OVR LONG IS SHLD BUILD WWD AND WE WILL HANDLE ANY SHRT
TERM PCPN IN LEHIGH VLY/I80 NRN NJ ZONES WITH NOWCASTS.

TFG

******************************************************************

AS DISCUSSED AT LENGTH IN THE QPFPFD AND PMDHMD...THE FCST ISNT
EXACTLY CLR CUT THIS AFTN. AM NOT REAL FOND OF THE AVN BRINGING THE
AREA OF HVY RAIN BODILY NWD INTO THE FCST AREA. AM ALSO A BIT LEERY
OF THE ETA WITH THE 0.004 FOR ILG AND 2.248 AT DOV THRU SUN EVE.

HWVR...AT LEAST FOR THE SHORT TERM...LEANING TWD THE ETA...KEEPING
THE HIGHEST POPS S THRU SUN NGT...BUT SPRDG AT LEAST A CHC OF LGTR
RAIN N THRU THE FCST AREA LTR TNGT AND SUN. FOR MON...HOPING FOR A
BIT OF SUN...BUT STILL A CHC OF SHWRS ACRS THE FCST AREA.

GIVEN CURRENT TRENDS...THROWING SOME EVE SPKLS IN THE S CNTRL ZONES
BFR THE RAIN LTR TNGT.

LEANING CLOSER TO THE MET TEMPS THRU MON...THOUGH AS WITH THE REST
OF THE FCST...NOT PARTICULARLY CONFIDENT.

KRAUS

In the hours before

Special weather statement, Aug 31, 8:50 PM EST, 3 hours 10 minutes before
DEZ003-004-NJZ012>014-020-022>027-010900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
950 PM EDT SAT AUG 31 2002

...HEAVY SURF ADVISORY THROUGH SUNDAY...

A STRONG EAST TO NORTHEAST WIND WILL PERSIST THROUGH SUNDAY ALONG
THE COASTS OF NEW JERSEY AND DELAWARE.  SEAS ALONG THE IMMEDIATE
COAST HAVE BUILT TO 5 TO 7 FEET...WITH SEAS OF 7 TO 11 FEET FURTHER
OFFSHORE. AS A RESULT...THE NATIONAL WEATHER SERVICE HAS ISSUED A
HEAVY SURF ADVISORY FOR TONIGHT AND SUNDAY.

THE WIND SHOULD REMAIN FROM THE EAST AND NORTHEAST AT 15 TO 30 MPH
THROUGH SUNDAY WITH SOME HIGHER GUSTS LIKELY.  IF YOU WILL BE
VISITING A BEACH IN NEW JERSEY OR DELAWARE THIS WEEKEND PAY SPECIAL
ATTENTION TO THE ADVICE OF THE LOCAL BEACH PATROL.  DO NOT ENTER
WATERS THAT THE LOCAL BEACH PATROL HAVE DEEMED UNSAFE DUE TO THE
HEAVY SURF.

TIDES ARE RUNNING AROUND ONE AND A HALF FEET ABOVE NORMAL...AND
THESE CONDITIONS WILL CONTINUE INTO SUNDAY.  NO COASTAL FLOODING IS
EXPECTED...AS THE NORMAL HIGH TIDES ARE RUNNING RATHER LOW WITH THE
MOON IN ITS THIRD QUARTER.

THE ONSHORE WIND SHOULD WEAKEN ON MONDAY AND THE WAVES AND TIDES ARE
EXPECTED TO SUBSIDE AT THAT TIME.

STAY TUNED TO NOAA WEATHER RADIO...OR COMMERCIAL RADIO OR
TELEVISION...FOR THE LATEST WEATHER INFORMATION OVER THIS HOLIDAY
WEEKEND.

SZATKOWSKI
Special weather statement, Aug 31, 10:37 PM EST, 1 hour 23 minutes before
DEZ003-004-NJZ012>014-020-022>027-010900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1125 PM PM EDT SAT AUG 31 2002

...HEAVY SURF ADVISORY THROUGH SUNDAY...
...GALE WARNING DELAWARE COAST AND SOUTHERN PART OF NEW JERSEY
COAST...

A STRONG EAST TO NORTHEAST WIND WILL PERSIST THROUGH SUNDAY ALONG
THE COASTS OF NEW JERSEY AND DELAWARE.  SEAS ALONG THE IMMEDIATE
COAST HAVE BUILT TO 5 TO 7 FEET...WITH SEAS OF 7 TO 13 FEET FURTHER
OFFSHORE. AS A RESULT...THE NATIONAL WEATHER SERVICE HAS ISSUED A
HEAVY SURF ADVISORY FOR TONIGHT AND SUNDAY...AND A GALE WARNING IS
IN EFFECT FROM LITTLE EGG INLET NEW JERSEY SOUTH TO FENWICK ISLAND
INCLUDING THE LOWER DELAWARE BAY.

THE WINDS HAVE INCREASED FROM THE EAST AND NORTHEAST TO 25 TO 35 MPH
WITH GUST EXPECTED OVER 40 MPH THROUGH SUNDAY WITH EVEN HIGHER GUSTS
POSSIBLE SUNDAY AFTERNOON. IF YOU WILL BE VISITING A BEACH IN NEW
JERSEY OR DELAWARE THIS WEEKEND PAY SPECIAL ATTENTION TO THE ADVICE
OF THE LOCAL BEACH PATROL. DO NOT ENTER WATERS THAT THE LOCAL BEACH
PATROL HAVE DEEMED UNSAFE DUE TO THE HEAVY SURF.

TIDES ARE RUNNING AROUND ONE AND A HALF FEET ABOVE NORMAL...AND
THESE CONDITIONS WILL CONTINUE INTO SUNDAY. THE HIGH TIDE ALONE
WOULD NOT CAUSE FLOODING...HOWEVER THE COMBINATION OF THE HEAVY
RAIN...AND THE STRONG WAVE ACTION AND RUNUP MAY CAUSE STREET
FLOODING IN THE MORE VULNERABLE AREAS. RESIDENTS AND VACATIONERS MAY
WANT TO MOVE THEIR CARS TO A HIGHER LOCATION. THE NEXT HIGH TIDE
ALONG THE DELAWARE AND SOUTHERN NEW JERSEY COASTS OCCURS BETWEEN 230
AND 330 IN THE MORNING SUNDAY.

THE ONSHORE WIND SHOULD WEAKEN ON MONDAY AND THE WAVES AND TIDES ARE
EXPECTED TO SUBSIDE AT THAT TIME.

STAY TUNED TO NOAA WEATHER RADIO...OR COMMERCIAL RADIO OR
TELEVISION...FOR THE LATEST WEATHER INFORMATION OVER THIS HOLIDAY
WEEKEND.

EBERWINE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 drought. Local standard time, as filed.

Drought, Western Ocean

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Western Ocean forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

Drought, Camden

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Camden forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.804, -74.960 (the zone’s center; the record gives no point)

Drought, Cumberland

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Cumberland forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.328, -75.129 (the zone’s center; the record gives no point)

Drought, Eastern Atlantic

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Eastern Atlantic forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Drought, Eastern Cape May

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Eastern Cape May forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Drought, Eastern Monmouth

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Eastern Monmouth forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Drought, Eastern Ocean

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Eastern Ocean forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

Drought, Gloucester

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Gloucester forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.717, -75.142 (the zone’s center; the record gives no point)

Drought, Hunterdon

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Hunterdon forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.567, -74.912 (the zone’s center; the record gives no point)

Drought, Mercer

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Mercer forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.283, -74.702 (the zone’s center; the record gives no point)

Drought, Middlesex

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Middlesex forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.440, -74.409 (the zone’s center; the record gives no point)

Drought, Morris

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Morris forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.862, -74.544 (the zone’s center; the record gives no point)

Drought, Northwestern Burlington

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Northwestern Burlington forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Drought, Salem

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Salem forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.577, -75.358 (the zone’s center; the record gives no point)

Drought, Somerset

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Somerset forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.564, -74.616 (the zone’s center; the record gives no point)

Drought, Southeastern Burlington

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Southeastern Burlington forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Drought, Sussex

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Sussex forecast zone
Reported by
GOVT OFFICIAL
Coordinates
41.140, -74.690 (the zone’s center; the record gives no point)

Drought, Warren

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Warren forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.857, -74.997 (the zone’s center; the record gives no point)

Drought, Western Atlantic

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Western Atlantic forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Drought, Western Cape May

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Western Cape May forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Drought, Western Monmouth

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Western Monmouth forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2002Every state in 2002This day in weather historyWarnings in New Jersey, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5319758, 5321204, 5321205, 5321206, 5321207, 5321208, 5321209, 5321210, 5321211, 5321212, 5321213, 5321214, 5321215, 5321216, 5321217, 5321218, 5321219, 5321220, 5321221, 5321222, 5321223.